When Your Side Effects Are Disregarded By Your Doctor, and What You Should Do
We have all seen the commercials on the television or the advertisements in magazines, a group of people sitting around a fire while someone plays the guitar.
Everyone is smiling big and laughing hysterically. Or what about the television commercials with a woman or man running in a marathon, snorkeling in the ocean, seemingly enjoying their lives.
Then you hear the announcer mention a medication for cancer. It may even be a medication you are taking. You think to yourself, wait a minute, that is not what my life looks like. I do not look that healthy and happy, and I sure do not feel like they do.
Then they start spewing off all the side effects of the medication. You know, nausea, vomiting, dizziness, loss of appetite, and even big scary ones, like heart attack, memory loss, and even death. It's scary to hear, but it can not be that bad; the people on tv are still out enjoying life.
Medication and side effects
Unfortunately, we have no choice and have to take the prescribed medicine because it will hopefully save our lives. So you discuss it with your doctor. "What should I expect, doc?" Your doctor will give you a generic list of side effects you may experience. Then he will say some are very rare, but call us if you experience any side effects that we have not discussed.
You leave the office full of anxiety because it's another new medication, and the unknown is making your head spin. You may get your medication bottle and stare at it. You may cry because you are scared of what it might do to your body and mind. I am guilty of that.
With a swig of water, the pills are on their way to your belly to hopefully start killing your cancer with no side effects. That doesn't happen, though, because you are one of the lucky ones that do get the side effects. I try never to look at the insert or google the medication because it will make my anxiety worse.
When your doctor ignores your side effects
So a couple of days later, you still have side effects, some that are unbearable. At your next appointment, you mention them to your care team. Then the doctor responds with, "I have never heard of that side effect from this medication." Then he follows up with the worst statement you could say to someone in this situation, "Maybe it's just anxiety."
Your feelings are diminished and downplayed with those two simple statements, and you probably feel pretty angry. You are not crazy, it is not anxiety, and it is not always in your head. Side effects are different for everyone, and for someone to dismiss your feelings without ever taking the medication hurts.
Finding additional community support
If this happens to you, my advice is to hit the computer and check out a Facebook group or a group like AdvancedBreastCancer.net. Ask the community who is on the medication and their side effects. I guarantee many others are experiencing the same symptoms and side effects. This will ease your mind, and maybe you can mention it to your doctor at the next visit. Also, visit this FDA website and report any side effects you may have.
Doctors do not know everything. They are not in our shoes, ingesting these poisons into their bodies. They only have their studies, and that's if they even read up on the studies. That is why community is so vital. Even if it is virtual, others are going through the same things.
Internal radiation therapy is the most common type of radiation used to treat breast cancer.